Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 16, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 5, 1996, 10:08 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1996, 10:08 PM EDT (02:08 UTC)
- Expired
- Sep 6, 1996, 4:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 48 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 060209 FFWILM NCC017-019-047-129-141-155-060800- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1008 PM EDT THU SEP 5 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BLADEN ...BRUNSWICK ...COLUMBUS ...NEW HANOVER ...PENDER ...ROBESON AT 1008 PM EDT... RAIN BANDS FROM HURRICANE FRAN CONTINUE TO ROTATE THROUGH ALL OF SOUTHEAST NORTH CAROLINA. THE HEAVIEST RAINS... IN EXCESS OF TWO INCHES... WILL CONTINUE MOSTLY ACROSS PENDER... BLADEN... COLUMBUS AND ROBESON COUNTIES. WILMINGTON DOPPLER RADAR ESTIMATED RAINFALL OF 5 TO 8 INCHES SO FAR WITH OVER 10 INCHES IN NORTHERN PENDER AND SOUTHEAST BRUNSWICK COUNTIES. SKYWARN SPOTTERS REPORTED SERIOUS FLOODING PROBLEMS ACROSS THE CAPE FEAR REGION. TEN FEET OF WATER WAS REPORTED ON PINE GROVE ROAD IN WILMINGTON. BRADLEY CREEK WATER LEVELS WERE HIGHER THAN WHAT WAS OBSERVED DURING HAZEL. URBAN AREAS AND OTHER LOW LYING AREAS WILL REMAIN INUNDATED WITH WATER WELL INTO FRIDAY MORNING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SQI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:54 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 5, 8:54 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 850 PM EDT THU SEP 5 1996 RAH/CAE: HAVE NOT HAD MUCH TIME TO LOOK AT THGS W/HRCN FRAN WAPPG THE ILM CSTL CWA. ATTM WL CONT PRVS FCST & WL GO ALG W/YOUR SUGGESTIONS. HRCN WRNG FOR NE SC CST CAN PROBLY COME DOWN. DISC: HRCN FRAN MAKG LANDFALL W/EYE ALRDY PASSG THRU SOUTHPORT. HRCN FORCE WNDS CONTG TO BATTER SE NC CST. WNDS IN EXCESS OF 90KTS W/GUSTS > 100 KTS. TONS OF DAMAGE REPORTS COMG IN. AS EYE COMES ACROSS NE NEW HAN CNTY & PENDER CNTY...THERE WL B A CALM & THEN ANOTHER ROUND OF TROP STM/HRCN FORCE WNDS ON BK SIDE THRU AT LEAST THRU 11 PM. SO CONTG HRCN WARNG THRU MIDNGT OK ALG W/TOR WATCH. THGS LESS HECTIC OVR NE SC CST W/SOME REPORTS OF TROP STM FORCE WNDS. HRCN WARNG CAN PROBLY B LIFTED THERE. FFA LUKS WISE INTO FRI MRNG FOR CWA. WAS THKG ABT LIFTG TOR WATCH FOR INLAND CNTYS...BUT MGT B BTR TO LVE AS IS FOR NOW. DO YOU AGREE?. MHX WL KP YOU INFORMED OF ANYTHG WE SEE HERE. WE/RE GETTG HAMMERED. GOTTA GO!. GUD LUCK MHX!. JOE
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:08 PM EDT | Flash Flood Warning | ILM | New Hanover | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.